Texas, 2011Wildfire in Texas, May 24 to 25, 2011
May 24 to 25, 2011 · NWS MAF · 2 events in 2 counties and zones
Relative humidity values were near 5 percent, and high temperatures were 5 to 10 degrees above normal. A Wind Advisory and a Red Flag Warning were in effect for the Permian Basin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $220,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Relative humidity values were near 5 percent, and high temperatures were 5 to 10 degrees above normal. A Wind Advisory and a Red Flag Warning were in effect for the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 11:47 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, May 24, 11:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 PM CDT TUE MAY 24 2011
.DISCUSSION...
THE 18Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.
&&
.AVIATION...
HIGH WESTERLY WINDS AND AREAS OF BLOWING DUST WILL IMPACT AVIATION
ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH EARLY THIS
EVENING. WESTERLY WINDS WILL BE SUSTAINED BETWEEN 25-35 KNOTS...WITH
A FEW GUSTS AROUND 45 KNOTS POSSIBLE THROUGH THE AFTERNOON HOURS.
BLOWING DUST MAY OCCASIONALLY REDUCE THE VISIBILITY TO 3SM OR LESS.
AN AIRPORT WEATHER WARNING REMAINS IN EFFECT FOR MIDLAND INTL
AIRPORT UNTIL 25/00Z. THE AVIATION COMMUNITY SHOULD BE ESPECIALLY
ALERT FOR MOUNTAIN WAVE ACTIVITY/STRONG DOWNWARD AIRFLOWS IN THE
VICINITY OF THE GUADALUPE MOUNTAINS...WHERE WINDS WILL BE STRONGEST.
WIND SPEEDS SHOULD GRADUALLY DIMINISH BY EARLY THIS EVENING...WITH
WEST WINDS BECOMING MORE NORTHWEST TOWARD MORNING. SPEEDS MAY PICK
UP TO 15 KNOTS OR BETTER WITH HIGHER GUSTS AGAIN BY LATE WEDNESDAY
MORNING. OTHERWISE...SKC IS EXPECTED THROUGH THIS TAF PERIOD.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
BLOWING DUST ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
BLOWING DUST ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
SCURRY...WARD...WINKLER.
&&
21Hazardous weather outlook, May 24, 12:35 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT TUE MAY 24 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
135 PM CDT TUE MAY 24 2011 /1235 PM MDT TUE MAY 24 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WEST WINDS ARE EXPECTED TO SPREAD ACROSS SOUTHEAST NEW MEXICO
AND MUCH OF WEST TEXAS TODAY. A HIGH WIND WARNING IS IN EFFECT
FOR THE GUADALUPE MOUNTAINS FOR WEST WINDS OF 40 TO 55 MPH...WITH
GUSTS OVER 75 MPH POSSIBLE. A HIGH WIND WARNING HAS ALSO BEEN
ISSUED FOR THE SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AND
HIGHWAY 54 CORRIDOR...THE DAVIS MOUNTAINS...AND PORTIONS OF THE
UPPER TRANS PECOS REGION...WHERE WINDS OF 35 TO 45 MPH...WITH A
FEW GUSTS TO 60 MPH ARE EXPECTED. A WIND ADVISORY REMAINS IN EFFECT
FOR MUCH OF THE PERMIAN BASIN...WHERE WEST WINDS OF 30 TO 40 MPH...
WITH GUSTS TO AROUND 55 MPH WILL BE POSSIBLE.
A BLOWING DUST ADVISORY HAS ALSO BEEN ISSUED FOR THE SOUTHEAST NEW
MEXICO PLAINS...MUCH OF THE PERMIAN BASIN...THE UPPER TRANS PECOS
REGION...THE VAN HORN CORRIDOR...AND THE DAVIS MOUNTAINS...WHERE
AREAS OF BLOWING DUST MAY REDUCE THE VISIBILITY TO AROUND ONE
MILE...PARTICULARLY NEAR OPEN OR PLOWED FIELDS.
THE VERY WINDY CONDITIONS...COMBINED WITH WARM TEMPERATURES...
CONSEQUENT LOW RELATIVE HUMIDITY VALUES...AND VERY HIGH TO
EXTREME FIRE DANGER... WILL BRING DANGEROUS HIGH IMPACT FIRE
WEATHER CONDITIONS TO SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS
THROUGH EARLY THIS EVENING. A RED FLAG WARNING IS IN EFFECT. THIS
IS A PARTICULARLY DANGEROUS SITUATION AS WILDFIRES WILL HAVE THE
POTENTIAL TO GROW AND SPREAD QUICKLY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CRITICAL FIRE WEATHER CONDITIONS MAY RETURN ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS AND MUCH OF WEST TEXAS AGAIN
THURSDAY AS GUSTY NORTHWEST WINDS COMBINE WITH VERY LOW RELATIVE
HUMIDITY AND VERY HIGH TO EXTREME FIRE DANGER. A FIRE WEATHER
WATCH REMAINS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Wildfire, Andrews
- When
- May 24, 1:00 PM CST to May 25, 1:00 AM CST
- Where
- Andrews forecast zone
- Property damage
- $220,000
- Reported by
- Park/Forest Service
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
This fire, known as the Derick Fire, burned around 25,000 acres in Andrews County and moved into portions of Martin County. The fire destroyed 110 power poles.
Wildfire, Midland
- When
- May 24, 2:00 PM CST to May 25, 12:00 AM CST
- Where
- Midland forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
This fire, known as the CEED fire, burned 5,000 acres in Midland County. The fire was six miles long, and crossed Loop 250 in the City of Midland.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 24, 201111 deaths · 342 injured · $10,000 · EF5 · 61 events
- Tornadoes and Hail in Arkansas, May 24, 20113 deaths · 16 injured · $3.6 million · EF4 · 10 events
- Tornadoes and Flood in Arkansas, May 24 to 26, 20113 deaths · 15 injured · $19 million · EF3 · 42 events
- Tornadoes and Hail in Kansas, May 24 to 25, 20112 deaths · 1 injured · $124,000 · EF2 · 72 events
- Tornadoes and Hail in Texas, May 24, 20111 death · 1 injured · $4.5 million · EF2 · 129 events
- Tornadoes and Flash Flooding in Indiana, May 24 to 25, 20111 injured · $1.6 million · EF3 · 137 events
- Hail and Damaging Winds in Virginia, May 24, 20111 death · 5 injured · $52,000 · 1.75 in hail · 32 events
- Tornadoes and Hail in Oklahoma, May 24, 20111 injured · $860,000 · EF2 · 61 events
- Tornadoes and Hail in Missouri, May 24 to 25, 2011$502,000 · EF1 · 76 events
- Tornadoes and Hail in Kansas, May 24, 20111 injured · $476,000 · EF1 · 68 events
- Flash Flooding in Montana, May 24, 20111 death · 2 events
- Flooding and Heavy Rain in Nebraska, May 24 to 25, 2011$2.1 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299398, 299373.